Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Poincaré-Bendixson theory for leaves of codimension one


Authors: John Cantwell and Lawrence Conlon
Journal: Trans. Amer. Math. Soc. 265 (1981), 181-209
MSC: Primary 57R30; Secondary 58F18
MathSciNet review: 607116
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The level of a local minimal set of a $ {C^2}$ codimension-one foliation of a compact manifold is a nonnegative integer defined inductively, level zero corresponding to the minimal sets in the usual sense. Each leaf of a local minimal set at level $ k$ is at level $ k$. The authors develop a theory of local minimal sets, level, and how leaves at level $ k$ asymptotically approach leaves at lower level. This last generalizes the classical Poincaré-Bendixson theorem and provides information relating growth, topological type, and level, e.g. if $ L$ is a totally proper leaf at level $ k$ then $ L$ has exactly polynomial growth of degree $ k$ and topological type $ k - 1$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R30, 58F18

Retrieve articles in all journals with MSC: 57R30, 58F18


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0607116-8
PII: S 0002-9947(1981)0607116-8
Keywords: Poincaré-Bendixson theorem, local minimal set, level, infinite level, totally proper leaf, limit set, growth, end, pseudogroup, biregular cover
Article copyright: © Copyright 1981 American Mathematical Society